Idaho, 2010

Damaging Winds in Idaho, June 29, 2010

June 29, 2010 · NWS PIH · 4 events in 1 county or zone

Several reports of 60 to 80 mph wind gusts in Butte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several reports of 60 to 80 mph wind gusts in Butte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 29, 1:01 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 1:01 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
201 PM MDT TUE JUN 29 2010

.SHORT TERM...CLOUD COVER HAS HELPED HOLD SURFACE TEMPERATURES BACK
SOME THIS AFTERNOON...BUT AIRMASS HAS BECOME MORE UNSTABLE FROM
PORTIONS OF NORTHEAST NEVADA TO ABOUT BELLEVUE AS SUGGESTED BY
SATELLITE DERIVED LIS...AND CONVECTION IS PICKING UP SOME IN THAT
AREA. THE BIGGER FOCUS IS ON EMBEDDED WAVE MOVING INTO NORTHERN
CALIFORNIA. THAT DISTURBANCE SHOULD TRACK INTO CENTRAL IDAHO LATER
THIS EVENING. BELIEVE THE AIRMASS WILL REMAIN UNSTABLE ENOUGH FOR
THUNDERSTORMS TO BE ACTIVE WELL PAST MIDNIGHT AS THAT DISTURBANCE
MOVES TOWARDS MONTANA. SURFACE ANALYSIS ALSO SHOWS A LOW PRESSURE
CENTER IN EXTREME NORTHEAST NEVADA. THE NAM12 MODEL MOVES A LOW
FROM THAT AREA TOWARDS POCATELLO AND ALONG THE EAST SIDE OF THE
SNAKE PLAIN CLOSER TO MIDNIGHT. MODELS HAVE ALSO BEEN FLIRTING
WITH DOWN DRAFT POTENTIAL OF 50 PLUS MPH THE PAST FEW RUNS. THAT
COULD BE MODIFIED SOME BY MOISTURE ACTUALLY PRESENT...BOISE 12Z
SOUNDING PRECIPITABLE WATER WAS .89 INCH.

SOUTHWESTERLY FLOW ALOFT WILL PREVAIL OVER SOUTHEAST IDAHO
WEDNESDAY THROUGH FRIDAY. THE THREAT OF CONVECTION RECURS EACH
AFTERNOON. THE LATEST GFS MODEL RUN SHOWS DRIER AIR CROSSING
NEVADA. THAT CAN LIMIT SHOWERS AND PRECIPITATION BUT ALSO ALLOW
MORE HEATING FOR THUNDERSTORM DEVELOPMENT. THE PROLONGED TROUGHING
WILL MODERATE TEMPERATURES 5 TO 10 DEGREES AND COULD CONTINUE
THROUGH THE 4TH OF JULY AS THE LATEST GFS SHOWS A SECOND SPOKE ON
THE LOW MOVING THROUGH ABOUT SUNDAY. RS

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND WILL LIFT NORTHWARD ACROSS THE AREA INTO THE EARLY
MORNING HOURS. VERY STRONG WIND GUSTS WILL BE A THREAT WITH THESE
STORMS DUE TO DRY AIR AT THE LOWER LEVELS. ISOLATED TO SCATTERED
THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY WITH THE GREATEST
POTENTIAL IN THE CENTRAL MOUNTAINS. VFR CONDITIONS ARE OTHERWISE
EXPECTED.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE
AREA TONIGHT BUT WILL BECOME MORE FOCUSED ON THE HIGHER TERRAIN ON
WEDNESDAY. GUSTY WINDS AND MODERATE LIGHTNING WILL BE A THREAT WITH
THESE STORMS.  A SLOW MOVING AND BROAD SYSTEM WILL LINGER INTO THE
WEEKEND. EXPECT COOLER TEMPERATURES FOR FRIDAY AND SATURDAY AND
ISOLATED MOUNTAIN SHOWERS AND THUNDERSTORMS FOR THE LATER HALF OF
THE WEEK.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 29, 2:20 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
320 AM MDT TUE JUN 29 2010

IDZ017>025-031-032-301200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
320 AM MDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND PERSIST INTO THE EVENING. SOME THUNDERSTORMS COULD
PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE ONCE AGAIN POSSIBLE FOR
WEDNESDAY AND THURSDAY. SOME THUNDERSTORMS COULD PRODUCE GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 29, 2:44 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
344 PM MDT TUE JUN 29 2010

IDZ017-292230-
LINCOLN ID-BLAINE ID-
344 PM MDT TUE JUN 29 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  NORTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 430 PM MDT

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF RICHFIELD..MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CAREY...

LAT...LON 4336 11395 4339 11384 4339 11383 4329 11364
      4298 11398 4308 11418
TIME...MOT...LOC 2143Z 215DEG 24KT 4311 11400

HATTINGS

The radar

The Pocatello radar (KSFX), 68 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
June 29, 3:15 PM MST to 3:25 PM MST
Where
Butte County, 20 mi SSW of Arco
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
43.363, -113.453

Craters of the Moon mesonet measured 79 mph wind gust.

Thunderstorm Wind, Butte

When
June 29, 3:40 PM MST to 3:50 PM MST
Where
Butte County, Arco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.630, -113.300

Arco INL site recorded 64 mph wind gust.

Thunderstorm Wind, Butte

When
June 29, 3:50 PM MST to 4:00 PM MST
Where
Butte County, 6 mi E of Arco
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.630, -113.180

Dead Man Canyon INL site measures 61 mph wind gust.

Thunderstorm Wind, Butte

When
June 29, 4:00 PM MST to 4:10 PM MST
Where
Butte County, 9 mi E of Arco
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.630, -113.120

Naval Reactor INL site recorded 58 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238781, 238782, 238786, 238788.